Doctors urged to be aware of statins side effects

Millions of people have been able to watch their cholesterol fall with help from statin drugs, but some researchers are advising doctors to be aware of potential side effects, even though the drugs are great for preventing strokes and heart attacks.

Every year doctors write about 40m NHS prescriptions for statins, but although they are seen as relatively safe drugs, for some people they can cause aching or weak muscles and in some cases muscle tissue will begin to break down.

Due to the fact that statins are a drug that needs to be taken for the long term researchers indicated that it is very important that doctors use them in a way that allows for maximum benefits but minimal side effects.  In order to define what this manner is, researchers studied two million people out of which 200,000 were on statins.

The study showed without a doubt that the drugs are effective at preventing cardiovascular disease, but also that there are side effects with about one out of 10,000 people prescribed the drug exhibiting symptoms of the side effects.

Additionally, the numbers could increase to 110 out of 10,000 men and 39 out of 10,000 women may experience muscle weakness after being on statins for five or more years.

In addition, statins were linked to a higher risk of cataracts as well as kidney and liver problems the latter of which was linked to higher doses of a statin.

Unintentionally, the study also showed that those who used statins had a lowered risk of developing cancer of the throat although this may be because those on a statin tend to reduce the amount of alcohol they intake.

Statins are found in large amounts in some mushrooms.